Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Second drug user dies after anthrax infection

  • 1 Comment

A drug user has died in Blackpool after being infected with anthrax, health experts said.

The Health Protection Agency (HPA) said a person who injected heroin died in hospital.

The news comes just three weeks after another drug user died in the seaside town after contracting the bacterial infection.

There have been a spate of cases in Europe, including two fatal cases in England, one non-fatal in Scotland and another in Wales, since early June. The HPA said the source of the infection is presumed to be contaminated heroin.

Both patients infected in Scotland and Wales are recovering, the HPA said.

The HPA said it is “unclear” whether the British cases are linked to the European outbreak which has affected drug users in Denmark, Germany and France.

Anthrax is a bacterial infection and is primarily a disease of herbivorous mammals, though other animals and some birds can also contract it. Drug users can become infected when heroin is contaminated with anthrax spores.

Dr Fortune Ncube, an expert in blood-borne viruses at the HPA, said: “Anthrax can be cured with antibiotics, if treatment is started early. It is therefore important for medical professionals to know the signs and symptoms to look for, so that there will be no delays in providing treatment.

“The Department of Health has alerted the NHS of the possibility of people who inject drugs presenting to emergency departments and walk-in clinics, with symptoms suggestive of anthrax. Local drug services throughout the country have also been alerted.”

Dr Ncube added: “We urge all heroin users to seek urgent medical advice if they experience signs of infection such as redness or excessive swelling at or near an injection site, or other symptoms of general illness such a high temperature, chills, severe headaches or breathing difficulties.”

  • 1 Comment

Readers' comments (1)

  • Is an IVDU who contracts Anthrax themselve likely to infect others through airborn droplet spray?

    If treated in the Custody Suite of a prison or in Hospital, what special precautions are recommended for protecting police and health workers?

    Unsuitable or offensive? Report this comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.